AARP Eye Center
David Levine feels tired — a lot — and laments how he rarely makes it to the end of a movie. The 68-year-old Manhattan journalist has a pretty good idea why: A night in the sleep lab showed he had borderline sleep apnea. “But certain medications I take, especially Lipitor, make me even more tired,” he says. “I went off it for two months, and I felt a lot better.”
Levine is in good company. Research suggests that fatigue (or anergia, in medical lingo) runs as high as 50 percent in people 65 and older, compared with rates in the general population, which range from 10 to 25 percent.
AARP Membership — $12 for your first year when you sign up for Automatic Renewal
Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP The Magazine.
Yet “fatigue is not a natural consequence of aging,” says Barbara Resnick, codirector of the Biology and Behavior Across the Lifespan Organized Research Center at the University of Maryland School of Nursing. “It’s more related to the changes that occur due to age and commonly associated diseases.”
Fatigue is common when you’re fighting any kind of illness, from infections to autoimmune disorders. Some treatments, such as chemotherapy, are notoriously exhausting. And, of course, fatigue is also a symptom of COVID-19, although it’s usually accompanied by more telling signs like fever and chills, even in minor cases of the disease caused by the coronavirus.
Beyond that, “all of us feel tired some of the time,” says Suzanne Salamon, M.D., assistant professor of geriatric medicine and primary care at Beth Israel Deaconess Medical Center in Boston. “Usually, it goes away, either with sleep or time.”
But if unexplained fatigue continues for more than a few weeks, it’s time to figure out what’s causing it. Here are some of the likely suspects (keep in mind, though, that more than one culprit may be responsible).
1. Your medications are sapping your energy
“Older adults take a lot of medications, and a lot of those medications tend to make people feel tired,” explains Brenda Windemuth, director of the Adult Gerontology Primary Care Nurse Practitioner Program at the University of Maryland School of Nursing. Chief among these: certain antidepressants, antianxiety drugs, sedatives, antihistamines, steroids, and blood pressure and cholesterol medications.
Antipsychotics, pain meds, seizure drugs and chemotherapy also stir up trouble. Others, like diuretics, contribute to exhaustion by disturbing your sleep.
“Not all drugs cause the same effects in all people,” Salamon says. “If a person has started a new medicine and they notice fatigue, they should report this to the doctor. Sometimes just moving the drug to the evening or lowering the dose can help, but sometimes you need to change to a different medicine.” She recommends always bringing all your medicines — prescription and over the counter — to your office visits so your doctor can check doses and duplicates.